Pennsylvania, 2007

Flash Flooding and Hail in Pennsylvania, June 8, 2007

June 8, 2007 · NWS PBZ · 27 events in 14 counties and zones

A strong cold front moving southeast from the Great lakes produced widespread severe weather across Southeast Ohio, Western Pennsylvania, and Northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong cold front moving southeast from the Great lakes produced widespread severe weather across Southeast Ohio, Western Pennsylvania, and Northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 8, 2:06 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 8, 2:06 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT FRI JUN 8 2007

.SYNOPSIS...
COLD FRONT WILL MOVE FROM NORTHWEST TO SOUTHEAST THIS EVENING.
SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE THROUGH 9 PM. FRONT
WILL BE SOUTH OF CWA BY MIDNIGHT WITH HIGH PRESSURE BUILDING IN FOR
THE WEEKEND BRINGING COOLER AND DRIER AIR. BLOCKY UPPER AIR
PATTERN DEVELOPS NEXT WEEK KEEPING HIGH PRESSURE OVER EASTERN U.S.
WITH FIRST CHANCE OF RAIN LATE THURSDAY OR FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CAPES 2500 TO 3000 AHEAD OF FRONT THIS AFTERNOON MAY LEAD TO
POSSIBLE SEVERE THUNDERSTORMS. WET BULB ZERO AROUND 10500 FT THIS
AFTERNOON SO LARGE HAIL SHOULD BE MINIMAL WITH DAMAGING WINDS THE
GREATEST THREAT. COLD FRONT EXPECTED TO BE ALONG NORTHWEST BORDER
OF CWA BY 00Z...VICINITY OF PIT BY 03Z AND SOUTH OF CWA BY 06Z.
HIGH PRESSURE BUILDS IN BY SATURDAY MORNING WITH DRIER AIR AND
CLEARING SKIES BY DAYBREAK...EXCEPT IN WV MOUNTAINS WHERE CLOUDS
MAY LINGER TIL MID MORNING.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
HIGH PRESSURE REMAINS ANCHORED OVER MID ATLANTIC THROUGH THE
WEEKEND WITH SEASONABLE TEMPERATURES AND GENERALLY CLEAR SKIES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
DRY WEATHER WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. NEXT
CHANCE FOR RAIN LOOKS TO RETURN ON THURSDAY NIGHT OR FRIDAY AS
WARM FRONT MOVES NORTHEAST THROUGH OHIO RIVER VALLEY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AT 1830Z LINE OF THUNDERSTORMS DEVELOPING NORTHEAST FROM ZZV
TOWARDS PIT AND MOVING SLOWLY EAST-NORTHEAST. SECOND LINE OF
STORMS VICINITY OF WESTERN LAKE ERIE WILL MOVE EAST TO NEAR CLE BY
00Z AND PIT BY 03Z...AND OUT OF AREA BY 06Z. GENERALLY VFR
CONDITIONS OUTSIDE OF THUNDERSTORMS WITH IFR CIGS AND VSBYS IN
THUNDERSTORMS WITH POSSIBLE GUSTS TO 50 KTS TIL 02Z. CLEARING
SKIES BY 12Z WITH VFR CONDITIONS THROUGH THE WEEKEND.

NO SIGNIFICANT WEATHER IS EXPECTED FOR MONDAY THROUGH TUESDAY AS
HIGH PRESSURE HOLDS ACROSS THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 8, 12:10 PM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
110 PM EDT FRI JUN 8 2007

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-WVZ001>004-012-
021>023-091715-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-
110 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. AHEAD OF THIS
FRONT SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION.
SOME OF THESE STORMS WILL BE SEVERE WITH THE MAIN THREAT BEING DAMAGING
WINDS AND LARGE HAIL. THE THREAT OF SEVERE WEATHER WILL END BEHIND
THE FRONT AROUND 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-022-023-WVZ041-091715-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
ARMSTRONG-INDIANA-TUCKER-
110 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. AHEAD OF THIS
FRONT SHOWERS AND THUNDERSTORMS WILL DEVELOP. THERE IS A MODERATE
RISK THAT THESE STORMS COULD REACH SEVERE LEVELS. THE MAIN THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL. THE SEVERE WEATHER THREAT
WILL END BEHIND THE FRONT AROUND 1000 PM EDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 8, 1:32 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT FRI JUN 8 2007

OHZ057-058-081930-
GUERNSEY OH-MUSKINGUM OH-
232 PM EDT FRI JUN 8 2007

...THUNDERSTORMS WITH VERY HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...MUSKINGUM AND GUERNSEY...

AT 229 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS MOVING ACROSS MUSKINGUM AND GUERNSEY
COUNTIES AT 30 MPH. THESE STORMS CONTAIN TORRENTIAL DOWNPOURS AND
FREQUENT LIGHTNING. PEA SIZE HAIL IS ALSO POSSIBLE WITH THESE STORMS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 8, 2:39 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT FRI JUN 8 2007

OHZ049-050-058-059-068-069-WVZ003-004-012-021>023-082145-
HARRISON-JEFFERSON OH-GUERNSEY-BELMONT-NOBLE-MONROE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-PRESTON-
INCLUDING THE CITIES OF...CADIZ...HOPEDALE...STEUBENVILLE...
CAMBRIDGE...MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...
BARNESVILLE...SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD...
WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...
MORGANTOWN...KINGWOOD...TERRA ALTA
339 PM EDT FRI JUN 8 2007

...STRONG THUNDERSTORMS TO MOVE ACROSS THE REGION...

SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
SOUTHEAST OHIO AND NORTHERN WEST VIRGINA THROUGH 530 PM EDT.
THESE STORMS WILL CONTAIN TORRENTIAL DOWNPOURS...FREQUENT
LIGHTNING AND WIND GUSTS UP TO 40 MPH. PEA SIZE HAIL IS ALSO
POSSIBLE WITH THESE STORMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772 ...WHEN YOU
CAN DO SO SAFELY.
Local storm report, Jun 8, 2:49 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT FRI JUN 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     10 NE CAMBRIDGE         40.13N 81.45W
06/08/2007                   GUERNSEY           OH   EMERGENCY MNGR

            TREES DOWN ALONG PARKER RD IN SALT FORK STATE PARK.

&&

TPARRISH
Special weather statement, Jun 8, 2:55 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT FRI JUN 8 2007

OHZ039>041-PAZ013-082030-
CARROLL OH-COLUMBIANA OH-LAWRENCE PA-TUSCARAWAS OH-
355 PM EDT FRI JUN 8 2007

...THUNDERSTORMS...

THUNDERSTORMS TO AFFECT THE FOLLOWING
COUNTIES...COLUMBIANA...TUSCARAWAS...CARROLL AND LAWRENCE...

AT 354 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES
NORTH OF HOMEWORTH TO 30 MILES WEST OF BOLIVAR...OR ALONG A LINE
EXTENDING FROM 15 MILES NORTH OF HOMEWORTH TO 25 MILES NORTH OF
LAYLAND...MOVING EAST AT 30 MPH.  LARGE HAIL...WIND DAMAGE...AND
FUNNEL CLOUDS HAVE BEEN REPORTED WITH THESE STORMS.

THESE STORMS WILL MOVE INTO COLUMBIANA...TUSCARAWAS...CARROLL AND
LAWRENCE BY 415 PM.

MOVE INDOORS WHEN THESE STORMS APPROACH AND STAY TUNED FOR POSSIBLE
WARNINGS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Local storm report, Jun 8, 3:33 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT FRI JUN 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     CLEARVIEW               40.14N 80.69W
06/08/2007                   OHIO               WV   EMERGENCY MNGR

            TREES DOWN ALONG BEANS HILL ROAD.

&&

KLOWRIE

The radar

The Pittsburgh radar (KPBZ), 68 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 4 hail, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 8, 3:36 PM EST
Where
Lawrence County, New Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.100, -80.520

Law enforcement reported trees and power lines down in New Bedford.

Thunderstorm Wind, Mercer

When
June 8, 3:40 PM EST
Where
Mercer County, West Middlesex
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.180, -80.450

Trees down reported in West Middlesex.

Thunderstorm Wind, Greene

When
June 8, 3:45 PM EST
Where
Greene County, 6 mi W of Waynesburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.900, -80.313

Trees down 6SM W Waynesburg.

Hail, Mercer

When
June 8, 3:45 PM EST
Where
Mercer County, West Middlesex
Measured
0.88 in hail
Reported by
Public
Coordinates
41.180, -80.450

The public reported nickel size hail in West Middlesex.

Thunderstorm Wind, Lawrence

When
June 8, 3:50 PM EST
Where
Lawrence County, Volant
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
41.120, -80.250

Numerous trees reported down in and around Neshannock Township with a few across roadways.

Thunderstorm Wind, Lawrence

When
June 8, 4:05 PM EST
Where
Lawrence County, New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.000, -80.350

Law enforcement reported trees down in New Castle.

Thunderstorm Wind, Lawrence

When
June 8, 4:10 PM EST
Where
Lawrence County, 6 mi N of New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
41.087, -80.350

Trees down, damage to power lines and mobile trailer along State Route 208 in Wilmington.

Hail, Allegheny

When
June 8, 4:15 PM EST
Where
Allegheny County, Mc Keesport
Measured
0.88 in hail
Reported by
Public
Coordinates
40.330, -79.830

The public reported nickel size hail in McKeesport.

Thunderstorm Wind, Butler

When
June 8, 4:15 PM EST
Where
Butler County, Harrisville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.130, -80.020

Trees reported down by law enforcement in Harrisville.

Thunderstorm Wind, Washington

When
June 8, 4:15 PM EST
Where
Washington County, Marianna
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.030, -80.080

Numerous trees down on local roads.

Thunderstorm Wind, Venango

When
June 8, 4:27 PM EST
Where
Venango County, Clintonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.200, -79.880

Emergency management reported power lines down in Clintonville.

Thunderstorm Wind, Greene

When
June 8, 4:30 PM EST
Where
Greene County, Jefferson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.930, -80.070

Trees down in Jefferson.

Hail, Allegheny

When
June 8, 4:41 PM EST
Where
Allegheny County, 0.25 mi SW of East Mc Keesport
Measured
0.88 in hail
Reported by
Public
Coordinates
40.377, -79.803

The public reported nickel size hail in North Versailles Township.

Thunderstorm Wind, Fayette

When
June 8, 4:45 PM EST
Where
Fayette County, Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.020, -79.900

Trees reported down in Brownsville, Newell, and Perryopolis.

Thunderstorm Wind, Westmoreland

When
June 8, 4:50 PM EST
Where
Westmoreland County, Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.300, -79.550

Tree down on house along Bruston Avenue in Greensburg. Trees also down throughout other locations in Greensburg.

Thunderstorm Wind, Clarion

When
June 8, 4:50 PM EST
Where
Clarion County, Knox
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.230, -79.550

Trees down in the area.

Thunderstorm Wind, Indiana

When
June 8, 4:50 PM EST
Where
Indiana County, 8 mi W of Indiana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.630, -79.302

Trees down along Parkwood Road in Armstrong Township.

Thunderstorm Wind, Beaver

When
June 8, 5:00 PM EST
Where
Beaver County, Ohioville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.680, -80.500

Trees down in Ohioville and Economy.

Thunderstorm Wind, Armstrong

When
June 8, 5:00 PM EST
Where
Armstrong County, Leechburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.630, -79.600

Trees down in Leechburg.

Thunderstorm Wind, Clarion

When
June 8, 5:15 PM EST
Where
Clarion County, Clarion
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.220, -79.400

Many large limbs down along Miola Road from Toby Bridge to Cook Forest.

Hail, Jefferson

When
June 8, 5:25 PM EST
Where
Jefferson County, Reynoldsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.100, -78.900

Penny size hail reported in Reynoldsville.

Thunderstorm Wind, Jefferson

When
June 8, 5:30 PM EST
Where
Jefferson County, 3 mi SW of Sigel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.249, -79.161

Trees and limbs down along SR-949, Roseville-Sigel Road, and O'Donnel Road.

Thunderstorm Wind, Jefferson

When
June 8, 5:40 PM EST
Where
Jefferson County, Big Run
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.970, -78.870

Power lines down across Rt. 19 in front of fire hall.

Flash Flood, Allegheny

When
June 8, 5:40 PM EST to 6:40 PM EST
Where
Allegheny County, Springdale
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.530, -79.770

A trained spotter reported ten inches of water across Freeport Road.

Flash Flood, Allegheny

When
June 8, 5:45 PM EST to 6:45 PM EST
Where
Allegheny County, Springdale
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.530, -79.770

Person reported trapped in a vehicle with flood waters up to windows along Pittsburgh Street.

Flash Flood, Westmoreland

When
June 8, 6:05 PM EST
Where
Westmoreland County, New Kensington
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.570, -79.770

Law enforcement reports flooding in area.

Flash Flood, Allegheny

When
June 8, 6:15 PM EST to 7:15 PM EST
Where
Allegheny County, Springdale
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.530, -79.770

Roadway flooding continued in area and along Pittsburgh Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36590, 36597, 36591, 36598, 36599, 36595, 36596, 36592, 36594, 36600, 36602, 36606, 36620, 36593, 36608, 36610, 36612, 36607, 36609, 36611, 36614, 36617, 36619, 36623, 36621, 36624, 36622.